Acetaminophen May Carry Stronger WarningSep 19, 2002 | USA Today A Food and Drug Administration advisory committee today may call for a stronger label warning for the painkiller acetaminophen, thought to account for 100 deaths annually in the USA from accidental overdoses.
The 100-death estimate came from a new FDA analysis in preparation for the meeting, but federal health officials and drug experts emphasize that acetaminophen, which is used by millions of people, is safe. Tylenol is the biggest-selling acetaminophen, but the drug is found in a number of products.
John Jenkins, director of the FDA's Office of New Drugs, says the advisory committee meeting is part of the agency's ongoing review of over-the-counter drugs to make them as safe as possible. In fact there is another committee meeting slated for Friday to discuss the safety of aspirin, ibuprofen and other non-steroidal anti-inflammatory drugs.
Possible steps from Thursday's meeting include adding a warning about liver damage from overdoses -- the only major adverse effect associated with acetaminophen -- and the creation of a consumer-friendly information leaflet. The FDA almost always follows advisory committee recommendations.
''Over-the-counter drugs have to be very safe in order to be marketed over-the-counter, but there's no such thing as a totally safe drug,'' Jenkins says. ''Overall, our goal is to find ways to make these products even safer.''
Acetaminophen overdose is the leading cause of poisoning from swallowing drugs, according to the FDA. A nationwide study of 258 patients with sudden liver failure found that acetaminophen poisoning, blamed for 98 cases, was the leading cause.
Acetaminophen, sold over-the-counter since the 1960s, is one of the most commonly used drugs. In 2000, the equivalent of 24 billion pills of acetaminophen-containing products were sold, FDA staff documents show. About 70% of those doses were of over-the-counter remedies.
Because acetaminophen is so widely used, ''any serious adverse events associated with this drug, even rare ones, could be a public health concern,'' FDA staff members wrote in briefing materials.
The label on acetaminophen-only OTC products warns against taking more than 4 grams a day. The amount that causes poisoning varies, but it usually is a single dose of more than 10 grams, according to the FDA staff members.
They cite several reasons for unintentional acetaminophen overdoses, such as:
The recommended dose didn't relieve pain adequately.
Inadvertently taking more than one acetaminophen product at the same time, such as Tylenol and NyQuil.
Abuse of the 200 prescription products that combine a narcotic and acetaminophen.
Pharmacologist Raymond Woosley, vice president for health sciences at the University of Arizona, questions whether changing the label of acetaminophen products will make much difference.
''We know that drug labeling, bottle labeling, is a very inefficient way to change behavior of people or doctors,'' Woosley says. ''People don't read labels. They're often so small that they can't read them.''
Besides, he says, ''there are many larger medicine problems out there that also need attention.''